A 77 year old male has a history of severe COPD. He has been on numerous medications to help treat his COPD. His current regimen Advair 500/50 BID, Spiriva once daily, and Duoneb as needed. His regimen also includes roflumilast which was added about 3-6 months about.
In the last couple of months, he has been complaining of worsening anxiety, insomnia, diarrhea, and also has no appetite. He has also had periodic vomiting in the last couple months which could certainly be contributing to his weight loss as well. His primary physician has been adding medications to try to help with these symptoms. Mirtazepine was added to potentially help with the anxiety, insomnia, and poor appetite. He recently stated that his anxiety continued to get worse with a new Rx for Ativan as well. Zofran was also recently started to try to help with the nausea and vomiting.
Roflumilast (Daliresp) is a phosphodiesterace-4 inhibitor that is used to treat symptoms of COPD. There are warnings/precautions for roflumilast for GI issues, as well as psychiatric events. In this case, you can see the potential for the prescribing cascade. Three new medications were added to try to treat the potential adverse effects from the roflumilast.